Flash Flood, Stutsman
- When
- July 2, 10:30 PM CST to July 3, 1:00 AM CST
- Where
- Stutsman County, 3 mi S of Medina
- Property damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
30 inches of rain in a 21/2 hour period causing water flowing over roads and washing out driveways. Water accumulated over land flooding yards and basements.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Heavy rains over Stutsman county brought 6.30 inches of rain in a 21/2 hour period causing water flowing over roads and washing out driveways. Water accumulated over land flooding yards and basements. Flash flooding mainly in Chicago Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 2:50 PM CST, 7 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT FRI JUL 2 2004 .SHORT TERM... FORECAST PROBLEMS IN THE SHORT TERM ARE CONVECTION CHANCES AND TIMING. ACTUALLY NO SIGNIFICANT CHANGES FROM WHAT WE ALREADY HAVE GOING. IN THE NEAR TERM...UNSTABLE ATMS THIS AFTERNOON WITH LIFTED INDEX -2 TO -6 ACROSS MUCH OF CWA. MODIFIED MESOETA SOUNDINGS INDICATED SOME PRETTY DECENT HELICITY OVER FAR EASTERN CWA. GROUND TRUTH REPORT OF FUNNEL CLOUD VERIFIES POTENTIAL FOR ROTATING STORMS. CURRENT TORNADO WATCH ALONG AND EAST OF TROUGH LINE THAT CUTS THROUGH DICKEY AND LAMOURE COUNTIES. THIS WILL RUN UNTIL 9 PM CDT. ALTHOUGH STILL VERY UNSTABLE...SHEAR IS MUCH LESS OVER REST OF WESTERN AND CENTRAL CWA...SO MAIN THREAT WILL BE A POSSIBLE DOWNDRAFT GUST IN AN ISOLATED SEVERE CELL. CHANCES ARE SLIM ENOUGH THAT WILL NOT MENTION SEVERE EXCEPT FOR WATCH AREA. HEAVY RAIN IS ALSO LIKELY AS PLENTY OF LOW LEVEL MOISTURE AVAILABLE. SECONDARY FRONT DROPS SOUTH THROUGH CWA ON SATURDAY. STILL ENOUGH INSTABILITY AROUND WITH DAYTIME HEATING TO MENTION ANOTHER CHANCE OF THUNDERSTORMS. MORE SIGNIFICANT SYSTEM TAKING SHAPE FOR SUNDAY NIGHT AND MONDAY AS SHORTWAVE TROUGH DEVELOPS A SURFACE INVERTED TROUGH INTO SOUTHERN NORTH DAKOTA. SOME TIMING DIFFERENCES BETWEEN ETA/GFS BUT BOTH BRING CHANCE OF THUNDERSTORMS TO WESTERN AND CENTRAL NORTH DAKOTA ON MONDAY. .LONG TERM... MONDAY NIGHT THROUGH FRIDAY...AFTER SOME WRAP AROUND LINGERING SHOWERS MONDAY NIGHT IN EASTERN COUNTIES...WEAK SURFACE HIGH PRESSURE MOVES INTO THE NORTHERN PLAINS OUT OF CANADA. GUIDANCE CONTINUES TO KEEP TEMPERATURES COOLER ON TUESDAY...AND I TRENDED DOWN HIGHS ONCE AGAIN. NORTHWEST FLOW ALOFT TURNS SOUTHWEST BY WEDNESDAY NIGHT...AS H500 RIDGE AXIS MOVES INTO THE NORTHERN PLAINS...AND THEN SLOWLY EASTWARD. THIS WILL SET UP AN ACTIVE SCENARIO FOR THE END OF THE WORK WEEK. I SET UP WARMING TREND WEDNESDAY...HIKING UP TEMPERATURES THURSDAY AND FRIDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/SHULZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 504 AM CDT FRI JUL 2 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031003- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 504 AM CDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL MARION 46.61N 98.33W
07/02/2004 1.00 INCH LAMOURE ND CO-OP OBSERVER
SMALLER HAIL COVERED THE GROUND.
&&
JENSENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL LA MOURE 46.36N 98.30W
07/02/2004 0.75 INCH LAMOURE ND CO-OP OBSERVER
PLENTY OF SMALLER HAIL.
&&
JENSENNDZ001>054-030900- STATE FORECAST FOR NORTH DAKOTA NATIONAL WEATHER SERVICE BISMARCK ND 900 PM CDT FRI JUL 2 2004 .TONIGHT...CLEAR TO PARTLY CLOUDY. ISOLATED EVENING THUNDERSTORMS EAST. LOWS 55 TO 65. .SATURDAY...PARTLY SUNNY. A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS. HIGHS 75 TO 85. .INDEPENDENCE DAY...VARIABLE CLOUDINESS AND COOLER. A CHANCE OF THUNDERSTORMS WEST AND CENTRAL. LOWS IN THE 50S. HIGHS 65 TO 75. .MONDAY...A CHANCE OF THUNDERSTORMS. LOWS 50 TO 55. HIGHS 70 TO 75. .TUESDAY....PARTLY SUNNY. LOWS IN THE LOWER 50S. HIGHS 70 TO 75. .WEDNESDAY...PARTLY CLOUDY WITH A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS WESTERN THIRD. LOWS IN THE MID 50S. HIGHS 75 TO 80. LM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 908 PM CDT FRI JUL 2 2004 NDZ048-051-030208- DICKEY ND-LA MOURE ND- 908 PM CDT FRI JUL 2 2004 TORNADO WATCH NUMBER 534 WHICH WAS IN EFFECT FOR DICKEY AND LAMOURE COUNTES HAS EXPIRED. THUNDERSTORMS IN THE REGION HAVE WEAKENED AND ARE NO LONGER A THREAT. LM
The Fargo/Grand Forks radar (KMVX), 138 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412485.